1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2020 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Incidental Low Bg Readings

Discussion in 'Type 2 Diabetes' started by TTTE, Jul 25, 2018.

  1. TTTE

    TTTE Type 2 · Well-Known Member

    Messages:
    90
    Likes Received:
    57
    Trophy Points:
    58
    Back in May I had a very low BG reading after a long night shift. It read 1.9 mmol/l. The strange thing is I felt perfectly okay and in no way was I feeling any of the symptoms of a hypo. I rang NHS direct, who were fantastic and having followed their advice I was back to a near normal (for me) 7 something reading within 2 hours. My doctor says that it was probably a one off, possibly something hormonal etc.

    Fast forward 2 months and its happened again. 2 different meters showed me a reading of 1.2 mmol/l. Again NHS direct were brilliant and within 2 hours I was back up to an 8.8 mmol/l reading. Now I was wondering if anyone else has experienced this ? NHS direct have referred me to my doctor who will no doubt have an opinion on this but I welcome independent advice
     
  2. Bittern

    Bittern Type 2 · Well-Known Member

    Messages:
    119
    Likes Received:
    65
    Trophy Points:
    88
    Many of us have symptoms of hypos, shaking, sweating, nausea etc. but some do not. Their body simply does not respond in this way to low blood sugars. The reason may be that they have had so many hypos that the body takes this level as a sort of normal or, it may be that, for some other reason that there is an impaired response.

    Hypoglycemia is immediately dangerous the result is coma as the brain is starved of glucose followed by death. Levels of 1.1 are very low and in that zone.

    If it was happening to me I would be testing say hourly and watching the trend, probably keeping at or above 6 or 7 till I see the doctor and ensuring that my BG was in the 7s before bed. I would also test before driving or using machinery and if driving long distances stoping and testing hourly. I would certainly carry glucose tablets or gel in an obvious place with instructions on how to apply them in the event of my passing out and, as an emergency treatment by me if my meter showed a low developing. Probably a good idea to carry biscuits or something similar that act over a longer period.

    Good luck with your doctor.
     
  3. TTTE

    TTTE Type 2 · Well-Known Member

    Messages:
    90
    Likes Received:
    57
    Trophy Points:
    58
    Thank you for your reply. I do a lot of self testing which my doctor says isn't necessary as type 2 diabetic, however as these 2 episodes have shown it's just as well that I did. I fix trains for a living (which also involves some driving of them) so self testing when operating heavy machinery or driving whilst at work has become so common place it is untrue. I even have a test meter just for work!

    Since diagnosis my BG readings have shown a steady downward trend from 18 mmol/l at diagnosis down to a typical reading in the 8's mmol/l. These sudden (and thankfully rare) dips into the low readings have me worried. Was it something I ate or drank or is it my life style (I'm a shift worker) Hopefully the doctor will have an insight into this
     
  4. Bittern

    Bittern Type 2 · Well-Known Member

    Messages:
    119
    Likes Received:
    65
    Trophy Points:
    88
    The reasons for the lows are for you and the doctor to decide but it may be the medication you are on. Some medication can cause them, gliclazide did for me. The unawareness is an immediate worry and very dangerous hence testing and maybe try running in the 8's rather than 7's until its sorted.
     
  5. Lamont D

    Lamont D Reactive hypoglycemia · Master

    Messages:
    11,616
    Likes Received:
    15,106
    Trophy Points:
    298
    Are you only on metformin?
    And on a low carb diet?
     
  6. TTTE

    TTTE Type 2 · Well-Known Member

    Messages:
    90
    Likes Received:
    57
    Trophy Points:
    58
    Yes, I'm on Metformin (500mg) three times a day as well as Atorvastatin (20mg) once a day.
    Diet wise I have changed my eating habits immensely. Gone is anything junk, no McDonalds/Burger King/kebabs etc. I've had 2 takeaways since Christmas (one Chinese and the other was a Thai curry). I tend now to eat a lot more salad than before mainly in a bid to continue my weight loss. I'm not specifically following a low carb diet but I do try and limit the amount I eat
     
    • Like Like x 1
  7. Lamont D

    Lamont D Reactive hypoglycemia · Master

    Messages:
    11,616
    Likes Received:
    15,106
    Trophy Points:
    298
    The reason I'm asking, is because nobody should go hypo without cause. Those meds should not cause hypos.
    I would advise you to see your GP.
    It may be a couple of bogus readings from your testing, so it might be nothing, do you keep a food diary?
    Did you have symptoms?
    Have you had symptoms of hypoglycaemia before, do you know what those symptoms are?

    If you start getting episodes of low blood sugar levels, you need a specialist, a GP might not have the necessary knowledge to give a definitive diagnosis, you might need tests.

    I have no idea what is happening to you, but I had a similar experience and until I saw my endocrinologist, I was misdiagnosed as T2.

    Best wishes
     
  8. TTTE

    TTTE Type 2 · Well-Known Member

    Messages:
    90
    Likes Received:
    57
    Trophy Points:
    58
    I have an appointment for my GP next week, hopefully he will be able to shed some light on what is happening. I'd like to think it was a bogus reading from my BG meter, however I used 2 different meters and they both gave the same reading. I don't keep a proper Food Diary instead I use the Samsung Health app on my phone, which tracks the calories and the foods I eat. However it is only as good as the information I put in to it.

    I didn't display any of the symptoms for a typical hypo on either occasion. In fact I felt perfect normal. I know what the symptoms should be so I have an idea about what to look out for.

    I'm as confused as the next guy about this, just hope my doctor has some sort of an idea
     
    • Like Like x 1
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook